Objective: To report a case of elevated international normalized ratio (INR) in a patient taking fish oil and warfarin.
Case summary: A 67-year-old white woman had been taking warfarin for 1(1/2) years due to recurrent transient ischemic attacks. Her medical history included hypothyroidism, hyperlipidemia, osteopenia, hypertension, and coronary artery disease. She also experienced an inferior myocardial infarction in 1995 requiring angioplasty, surgical repair of her femoral artery in 1995, and hernia repair in 1996. This patient has her INR checked in the anticoagulation clinic and is followed monthly by the clinical pharmacist. Prior to the interaction, her INR was therapeutic for 5 months while she was taking warfarin 1.5 mg/d. The patient admitted to doubling her fish oil dose from 1000 to 2000 mg/d. Without dietary, lifestyle, or medication changes, the INR increased from 2.8 to 4.3 within 1 month. The INR decreased to 1.6 one week after subsequent fish oil reduction, necessitating a return to the original warfarin dosing regimen.
Discussion: Fish oil supplementation could have provided additional anticoagulation with warfarin therapy. Fish oil, an omega-3 polyunsaturated fatty acid, consists of eicosapentaenoic acid and docosahexaenoic acid. This fatty acid may affect platelet aggregation and/or vitamin K-dependent coagulation factors. Omega-3 fatty acids may lower thromboxane A(2) supplies within the platelet as well as decrease factor VII levels. Although controversial, this case report illustrates that fish oil can provide additive anticoagulant effects when given with warfarin.
Conclusions: This case reveals a significant rise in INR after the dose of concomitant fish oil was doubled. Patients undergoing anticoagulation therapy with warfarin should be educated about and monitored for possible drug-herb interactions. Pharmacists can play a crucial role in identifying possible drug interactions by asking patients taking warfarin about herbal and other alternative medicine product use.